Flood, Animas River Basin
- When
- May 22, 1:30 AM MST to May 30, 3:27 PM MST
- Where
- Animas River Basin forecast zone
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Warm spring temperatures resulted in rapid snowmelt which caused the La Plata River to exceed its banks and flood around Hesperus. After years of drought and a lack of flushing flows, debris buildup in rivers and creeks enhanced flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Warm spring temperatures resulted in rapid snowmelt which caused the La Plata River to exceed its banks and flood around Hesperus. After years of drought and a lack of flushing flows, debris buildup in rivers and creeks enhanced flooding. Severe bank erosion occurred and large live and dead cottonwood trees were observed flowing down the river. A 50 foot section of a 12 foot diameter sewer line was washed out by the flood waters south of Hermosa near the Animas River confluence. Tree damming in Hesperus forced flood waters into the Pine Wind Mobile Home Park just south of Highway 160. A small dike was breached and 5 of the 28 mobile home units had flood waters surrounding them and residents had to wade through thigh-high water. Flood waters also inundated areas south of Hesperus near County Road 125 and Highway 140.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 21, 3:32 PM MST, 9 hours 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
432 PM MDT SAT MAY 21 2005
.SHORT TERM (TONIGHT THROUGH MONDAY)...
A FLAT RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH THE
NEXT FOUR PERIODS. AFTERNOON 7H TEMPERATURES RANGING FROM +14 TO
+18 DEG C WILL BE THE NORM. CONSEQUENTLY...HIGHS WELL ABOVE NORMAL
WILL CONTINUE WITH RECORD OR NEAR RECORD WARMTH IN SOME AREAS. A
DISTURBANCE ACROSS THE NORTH ON MONDAY AFTERNOON MAY BE ENOUGH TO
GENERATE A FEW SHOWERS OVER THE NORTHERN MOUNTAINS LATE IN THE
AFTERNOON. UNTIL THEN...DRY CONDITIONS WILL PERSIST.
UNUSUALLY WARM TEMPERATURES WILL CONTINUE TO MELT SNOW AT A RAPID
RATE. IN ADDITION...THE CENTER FOR SNOW AND AVALANCHE STUDIES NOTED
EXTENSIVE DUST COVER ON THE SNOWPACK IN THE SAN JUANS. THIS HAS
REDUCED THE SNOWS ALBEDO WHICH WAS ENHANCING SNOWMELT. GIVEN THE
SNOWS UNUSUALLY LOW ALBEDO COMBINED WITH PERISSTEN HEAT...WILL
CONTINUE ALL OF THE FLOOD WATCHS AND FLOOD WARNINGS INTO MONDAY.
DETAILS ON WATCHES AND WARNINGS CAN BE FOUND AT:
WWW.WEATHER.GOV/GJT.
.LONG TERM (MONDAY NIGHT THROUGH SATURDAY):
FLOW BECOMES MORE ZONAL ACROSS THE WESTERN US BY TUESDAY BUT
JET REMAINS NORTH OF THE CWA. SO DO NOT EXPECT MUCH CHANGE WITH
DRY...UNSEASONABLY WARM CONDITIONS CONTINUING THROUGH THE WEEK.
HOWEVER...500 MB HEIGHTS DO LOWER SLIGHTLY THROUGH THE PERIOD...SO
EXPECT MAXIMUM TEMPERATURES NOT QUITE AS HOT...REMAINING 5-10 ABOVE
NORMAL.
&&
.HYDROLOGY...THE VERY WARM TEMPERATURES WILL CONTINUE TO CREATE
SIGNIFICANT SNOWMELT THROUGH NEXT WEEK. THIS WILL RESULT IN CREEKS...
STREAMS AND EVEN RIVERS SPILLING OUT OF THEIR BANKS...WITH SEVERAL
POTENTIALLY REACHING FLOOD LEVELS...ESPECIALLY IN THE VICINITY OF THE
GRAND MESA AND THE SOUTH SLOPES OF THE SAN JUANS AND EASTERN UINTA
MOUNTAINS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WATCH UNTIL FURTHER NOTICE FOR ZONES 2...5...6...9...
11...19...21...22...23.
FLOOD WARNING UNTIL FURTHER NOTICE FOR VALLECITO CREEK AS
WELL AS THE LA PLATA RIVER NEAR HESPERUS IN LA PLATA
COUNTY...PORTIONS OF ZONES 19 AND 22.
FLOOD WARNING UNTIL FURTHER NOTICE FOR THE ELK RIVER NEAR
MILNER...PORTION OF ZONE 5.
.UT...FLOOD WATCH UNTIL FURTHER NOTICE FOR ZONES 23 AND 24.
FLOOD WARNING UNTIL FURTHER NOTICE FOR ASHLEY CREEK IN UINTA
COUNTY...EASTERN ZONE 24.
&&
NL/MPMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 452 PM MDT SAT MAY 21 2005 COZ001>004-006>014-017-018-020-021-023-UTZ022-023-025-027>029-221100- ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- UPPER GUNNISON RIVER VALLEY-WEST ELK AND SAWATCH MOUNTAINS- 452 PM MDT SAT MAY 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO...EXCEPT PORTIONS OF NORTHEAST UTAH AND SOUTHWEST COLORADO .DAY ONE...REST OF TODAY AND TONIGHT... FLOOD WATCHES HAVE BEEN POSTED FOR PORTIONS OF NORTHEAST UTAH...WEST CENTRAL...NORTHWEST...AND SOUTHWEST COLORADO. FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT. WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS ...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP RISES IN RIVERS AND STREAMS THROUGH FRIDAY. SOME RIVERS AND CREEKS IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OF RIVERS AND CREEKS. UTZ024-221100- EASTERN UINTA BASIN- 452 PM MDT SAT MAY 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST UTAH ...INCLUDING THE CITY OF VERNAL. .DAY ONE...REST OF TODAY AND TONIGHT... A FLOOD WARNING CONTINUES FOR ASHLEY CREEK AND FLOOD WATCHES CONTINUE FOR MUCH OF NORTHEAST UTAH. FLOODING BEGAN EARLIER THIS MORNING ALONG ASHLEY CREEK SOUTHEAST OF VERNAL. FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT. WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS ...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP RISES IN RIVERS AND STREAMS THROUGH FRIDAY. SOME RIVERS AND CREEKS IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS OVER THE WEEKEND. COZ019-022-221100- ANIMAS RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS- 452 PM MDT SAT MAY 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST COLORADO. .DAY ONE...REST OF TODAY AND TONIGHT... FLOOD WARNINGS CONTINUE FOR VALLECITO CREEK AND THE LA PLATA RIVER NEAR HESPERUS. THE FLOOD WATCH ALSO CONTINUES FOR MUCH OF THE FOUR CORNERS REGION OF SOUTHWEST COLORADO. FLOODING BEGAN FRIDAY ALONG VALLECITO CREEK ABOVE VALLECITO RESERVOIR...AND FLOODING HAS ALSO DEVELOPED ON THE LA PLATA RIVER NEAR HESPERUS. FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT. WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS ...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP RISES IN RIVERS AND STREAMS THROUGH FRIDAY. SOME RIVERS AND CREEKS IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS OVER THE WEEKEND. COZ005-221100- UPPER YAMPA RIVER BASIN- 452 PM MDT SAT MAY 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST COLORADO. .DAY ONE...REST OF TODAY AND TONIGHT... A FLOOD WARNING IS IN EFFECT FOR THE ELK RIVER NEAR MILNER WHERE THE ELK RIVER IS EXPECTED TO RISE A LITTLE ABOVE FLOOD STAGE BY MIDNIGHT TONIGHT. FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT. WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS ...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP RISES IN RIVERS AND STREAMS THROUGH FRIDAY. SOME RIVERS AND CREEKS IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS OVER THE WEEKEND. CUOCO/NL/PRINGLE
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5477664.